A 25-year-old woman in Rhode Island gave new meaning to the phrase “feeling blue” when she developed a rare and sometimes fatal condition called methemoglobinemia that turned her blood a deep shade of navy blue.
The next morning, she woke up feeling sick and went to the emergency room.
“I’m weak and I’m blue,” she told emergency room doctors, according to Dr. Otis Warren, an ER physician at Miriam Hospital in Rhode Island who treated the woman and wrote the case report.
The woman had indeed taken on a blueish tinge: She was what doctors call cyanotic, a medical term that refers to when the skin and nails can take on a blueish color. This is a typical sign the body is not getting enough oxygen.
An initial reading showed that her blood oxygen level was 88 percent, lower than normal (which is close to 100 percent), though higher than what doctors expected given her appearance.
Her blood had also taken on a dark blue appearance. While blood drawn from a vein typically takes on a darker appearance because it isn't carrying oxygen, blood drawn from an artery should appear bright red. In the woman’s case, blood from her veins and arteries were dark blue.
Warren immediately recognized the problem: methemoglobinemia. He’d seen one case before, during his residency, when a patient developed the disease after being treated with an antibiotic.
“The skin color looked exactly the same,” Warren told NBC News. “You see it once, and it stays in your mind.”
The diagnosis prompted Warren to take a more precise measurement of the woman's blood oxygen level, which showed that it was in fact much lower, at 67 percent. At this level, tissue damage can occur.
Methemoglobinemia occurs when the iron in a person’s blood changes form and, as a result, can no longer bind to oxygen and carry it through the body. This means that even though a person has no difficulty breathing, the rest of the body can feel like it’s suffocating.
In the woman’s case, she hadn’t taken an antibiotic. Instead, she had used an over-the-counter numbing medication, which contained benzocaine, to help with pain from a toothache. She told Warren that she didn’t use the whole bottle, but it was apparent to him that she had “used a whole lot of it.”
Methemoglobinemia is easily treatable, using a medication that, perhaps ironically, is called methylene blue. The woman was given the drug intravenously, and within minutes reported feeling better. Still, she was given a second dose and spent the night in the hospital for observation before being sent home the next morning with a referral to a dentist.
The case spurred Warren to keep an eye for products containing benzocaine. Even in the drug store, he said, he’s spotted it in a number of different formulations.
“People have no idea that something very specific and very dangerous can happen,” he said. “It is not a mild side effect.”
The strange reaction is also unpredictable. While the woman in this case used a lot of benzocaine, researchers still don’t know exactly why certain numbing medications have this effect. (Benzocaine is not the only drug that can cause methemoglobinemia.) It can occur at low or high doses, and can happen even if a person has used the drugs previously with no reaction.
While these reactions are rare, the Food and Drug Administration has issued past warnings to hospitals, noting that benzocaine can lead to methemoglobinemia. The FDA also recommends that teething products containing benzocaine should not be given to children under 2. And in 2006, the Veterans Health Administration removed products containing benzocaine, which was used to numb patients’ throats for procedures, from their hospitals.
Warren said that, in his hospital, he's noticed the spray cans containing benzocaine have gotten much smaller. This may be to reduce the risk of giving too much, he said.
Methemoglobinemia isn't only caused by numbing agents. The condition can also be caused by certain antibiotics or contaminated well water.
It can also be a genetic condition. A family in Kentucky, called the “Blue Fugates of Troublesome Creek,” passed the condition down through generations for more than 150 years.